Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Could this be paracetamol allergy?

(18 Posts)
eliphant Fri 17-Jun-16 15:22:53

My 10 yr old daughter came down with a bug 2 days ago.

Day 1
She was very nauseous and vomitted around 10 times in 24 hrs and could not keep any food or drink down. She slept very soundly for a good 12 hours after her last bout of vomitting.

Day 2
She started having the appetite to eat, but only small portions. However she developed a high fever of about 39 degrees by late evening and was troubled by a bad headache, so I had her take one half of a paracetamol tablet before bed. She said it only took away some of the headache and didn't do much.

Day 3
In the morning I notice she had a reddish face. Took her temperature and it was around 38 degrees so no longer high. However she still complained of a headache. Since the Tesco paracetamol tablet instructions say "Half to one tablet for 6-12 yrs old", I decided to let her take a full tablet this time to see if it would take the headache away. She reported success and felt much better and more active. Her temperature also dropped to the 36 to 37 degree mark.

Day 4
That's today. She has no more fever now and is more lively than ever. However her face is red with little pink dots. She complained of a very itchy rash that appeared on her body overnight and she can't help scratching them. I checked and found patches of tiny red, raised bumps all over her torso, her arms and her left leg. I did do the meningitis rash test and was glad that isn't what she has. But what is this very itchy rash she now has? And the red face after taking the first paracetamol tablet 2 days ago that remained today?

She says her face isn't itchy. Just the rashes on her torso arms and leg are very itchy.

Could this be a reaction to paracetamol? And does it mean she should avoid paracetamol in future?

eliphant Fri 17-Jun-16 15:24:50

Oh and it couldn't be chicken pox by the way. These aren't blisters nor scabby.. And she had already had a nasty bout of chicken pox in February this year.

eliphant Fri 17-Jun-16 15:27:04

They do look like eczema ... I can't decide whether it is allergy to medicine or just part of the illness she caught 😕

bastedyoungturkey Fri 17-Jun-16 15:29:15

I'm sure someone with better knowledge than me will be along soon enough but I have a friend who responds this way to paracetamol. She had a cold once and was takin paracetamol to make that better but then itching like crazy with this red rash.

eliphant Fri 17-Jun-16 15:34:47

Ah thanks... So did your friend continue to use paracetamol after that? It's strange though because I think I should have noticed by now whether she reacts to paracetamol since I've always preferred to give Calpol to my children for fever. She doesn't often fall ill though. Maybe that's why I don't realise it. Or what if it could be dosage related? Like because she took the maximum dose of 1 tablet at a time for her age group? I'm just not sure what's going on

bastedyoungturkey Fri 17-Jun-16 17:23:26

I think she tries to avoid it for minor things like headaches but if she feels really grotty then she'll take it. I think it's a 'lesser of two evils' situation.

Heratnumber7 Fri 17-Jun-16 17:30:39

What does the leaflet in the tablet box say? Is this a recognised side effect?

Lack of reaction to Calpol may indicate the reaction isn't to the paracetamol, but some other ingredient in the tablet.

Witchend Fri 17-Jun-16 17:54:12

Is the rash on her face leaving a clear white area round the mouth? Could be slapped face.

If not it's probably a viral rash, doesn't sound like a reaction, as it came up 2 days later. It would come up sooner.

The active ingredient in Calpol is paracetamol, so if you've always given that with no problem it is less likely as well.

eliphant Fri 17-Jun-16 18:05:35

Yeah the leaflet says a skin rash is a possible side effect

IlPorcupinoNilSodomyEst Fri 17-Jun-16 18:07:26

Scarlet fever is going around in our school at the moment, coud it be that?

eliphant Fri 17-Jun-16 18:11:52

I've checked out now that her face is actually like tiny little petechiae but overall just more red faced than normal. She doesn't have a fever anymore so not sure what that is.

Her body has the itchy bumpy rash..

The rash turned up within 12 hrs of ingesting the full paracetamol tablet. When she took half a paracetamol tablet 2 days ago she only had like a red face like she has now... no complaints of rashes.

She seems fine though, back to usual self. Apart from the rashes. Not sure if it warrants a trip to a & e but I did send my GP an online query and photo about this through their online system and the system told me they'd only respond on Monday. I think by then probably it'd be gone.

eliphant Fri 17-Jun-16 18:13:55

Hmm never thought of scarlet fever before but I just checked it out on NHS website and sounds like it could be this

IlPorcupinoNilSodomyEst Sat 18-Jun-16 09:27:14

I think they need antibiotics for it?

eliphant Sat 18-Jun-16 15:41:25

Yeah that's what I read on the NHS website about Scarlet Fever.. I've been trying to get the Out of Hours doctor to call me back so I can get her seen pronto... nowadays I have to call the NHS 111 number to get "triaged" before getting directed to the OOH services.. I got told by NHS 111 yesterday to contact GP. My GP wasn't picking up the phone and closed soon after. So today I called 111 to ask to be transferred to OOH. They said okay OOH doc will call us back anytime from now till 12 hrs later... but they also said to me "scarlet fever doesn't always require antibiotics"... So if they decide not to give us any, should we push for a course from the GP when they reopen on Monday?

IlPorcupinoNilSodomyEst Sat 18-Jun-16 21:22:25

What a palaver! Hope she is feeling ok. I would try to see GP on Monday, all the kids in our school who have had scarlet fever have been given antibiotics as it's bacterial not viral. Best wishes for a quick recovery flowers

lougle Sat 18-Jun-16 22:42:11

I would be surprised if it was paracetamol allergy. It has quite a short half-life (1-4 hours) so 98% of a normal dose of paracetamol would be excreted from the body after 24 hours of taking it. It's more likely that whatever caused the fever also caused the rash.

eliphant Sun 19-Jun-16 23:26:33

Hi all, I took her to the out of hours doc yesterday and to my relief the doctor said it was probably a viral rash and nothing else. The rash is half gone today and she is almost 100% back to normal. Thank you x

IlPorcupinoNilSodomyEst Mon 20-Jun-16 18:14:07

Ah good news!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now